Alert archive / Oregon / Freeze Warnings in 2017

Freeze Warning 2, NWS Medford, OR

January 4, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Jan 4, 2017, 2:26 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 5, 2017, 10:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 2:26 PM PST (22:26 UTC)
In effect from
Jan 5, 2017, 10:00 PM PST
Expired
Jan 6, 2017, 10:00 AM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS76 KMFR 042226
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
226 PM PST WED JAN 4 2017


ORZ021-022-051200-
/O.NEW.KMFR.FZ.W.0002.170106T0600Z-170106T1800Z/
/O.CON.KMFR.FZ.W.0001.170105T0600Z-170105T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH
226 PM PST WED JAN 4 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST THURSDAY...
...FREEZE WARNING IN EFFECT FROM 10 PM THURSDAY TO 10 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM THURSDAY TO 10 AM PST
FRIDAY. 

* TEMPERATURE...OVERNIGHT LOWS OF 25 TO 30 DEGREES TONIGHT AND
  AGAIN THURSDAY NIGHT. 

* LOCATIONS INCLUDE...THE ENTIRE SOUTHERN OREGON COASTLINE... 
  INCLUDING REEDSPORT...NORTH BEND...BANDON...PORT ORFORD...GOLD 
  BEACH...AND BROOKINGS. 

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

PETRUCELLI
4 follow-up statements
262 
WWUS76 KMFR 051035
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
235 AM PST THU JAN 5 2017

ORZ021-022-051800-
/O.CON.KMFR.FZ.W.0001.000000T0000Z-170105T1800Z/
/O.CON.KMFR.FZ.W.0002.170106T0600Z-170106T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH
235 AM PST THU JAN 5 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST FRIDAY...

* TEMPERATURE...OVERNIGHT LOWS OF 25 TO 30 DEGREES TONIGHT AND 
  AGAIN THURSDAY NIGHT. 

* LOCATIONS INCLUDE...THE ENTIRE SOUTHERN OREGON COASTLINE... 
  INCLUDING REEDSPORT...NORTH BEND...BANDON...PORT ORFORD...GOLD 
  BEACH...AND BROOKINGS. 

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
377 
WWUS76 KMFR 051751
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
951 AM PST THU JAN 5 2017


ORZ021-022-060600-
/O.EXP.KMFR.FZ.W.0001.000000T0000Z-170105T1800Z/
/O.CON.KMFR.FZ.W.0002.170106T0600Z-170106T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH
951 AM PST THU JAN 5 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST FRIDAY...
...FREEZE WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

* TEMPERATURE...LOWS OF 25 TO 30 DEGREES TONIGHT.

* LOCATIONS INCLUDE...THE ENTIRE SOUTHERN OREGON COASTLINE... 
  INCLUDING REEDSPORT...NORTH BEND...BANDON...PORT ORFORD...GOLD 
  BEACH...AND BROOKINGS. 

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

PETRUCELLI
586 
WWUS76 KMFR 052244
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
244 PM PST THU JAN 5 2017


ORZ021-022-061800-
/O.CON.KMFR.FZ.W.0002.170106T0600Z-170106T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH
244 PM PST THU JAN 5 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST FRIDAY...

* TEMPERATURE...LOWS OF 25 TO 30 DEGREES TONIGHT.

* LOCATIONS INCLUDE...THE ENTIRE SOUTHERN OREGON COASTLINE... 
  INCLUDING REEDSPORT...NORTH BEND...BANDON...PORT ORFORD...GOLD 
  BEACH...AND BROOKINGS. 

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

PETRUCELLI
179 
WWUS76 KMFR 061759
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
959 AM PST FRI JAN 6 2017

ORZ021-022-061900-
/O.EXP.KMFR.FZ.W.0002.000000T0000Z-170106T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON...
PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH
959 AM PST FRI JAN 6 2017

...FREEZE WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

TEMPERATURES ARE RISING ABOVE FREEZING AND THE FREEZE WARNING WILL
EXPIRE AT 10 AM.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jan 4, 10:45 AM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 4, 10:45 AM PST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1045 AM PST Wed Jan 4 2017

Updated Aviation and Marine Sections...

.DISCUSSION...Were now in the aftermath of a significant snow
storm that affected most of the forecast area yesterday evening
and last night. The worst of the weather is now over with at
least west of the Cascades and Northern Cal. The official 24 hour
snowfall total in Medford was 8.3 inches which broke the old
record of 2.4 inches set in 1965. However there are reports of up
to a foot in some parts of Medford. Most roads are still snow
covered and unless you absolutely have to travel is not
recommended. The warmer air did attempt to make it around the
Ashland area where a couple of weather service employees said
snow accumulations were less and there was also a time where snow
did transition over to rain. However for the most part, we were
on cold side of things, especially further north. In fact some web
cams and spotter reports showed snow getting all the way down near
or at sea level at the coast. The winter storm warning is due to
end at 10 am pst for all areas, but steady snow is still expected
to persist into early this afternoon east of the Cascades, so we
may end up extend the end time for later this afternoon.

The weather will be rather quiet tonight through Friday afternoon.
However a cold air mass will move into the area. This in
combination with a fresh snow pack will result in very cold
temperatures tonight and Thursday night, even for the coast. A
freeze warning highlights this concern. Please see NPWMFR for more
details.

Our next concern will be Friday night through early next week.
Another storm is expected to arrive late Friday night. Cold air
will already be in place and this in combination with over running
precipitation could bring another round messy conditions to the
area Saturday morning. Warmer air will move in Saturday afternoon
and we could be on the warm side of things from Saturday afternoon
through early next week along with moderate to heavy
precipitation. This in combination with snow melt could result in
possible flooding concerns. Previous discussion outlines this
well, please read this. -Petrucelli

&&

.AVIATION...04/18Z TAF CYCLE...
Snow showers, mainly over northern Coos and Douglas Counties, will
continue to diminish in coverage and intensity through early this
afternoon with MVFR to local IFR in these showers. East of the
Cascades IFR snow showers are expected, moving eastward and tapering
off through this afternoon. Localized valley fog has formed over the
snowpack in some West Side valley locations and expect LIFR to IFR
with this to persist through early to mid afternoon before
scattering out. Otherwise mostly VFR is expected until this evening.
This evening and overnight, expect freezing fog, locally dense to
form across the valleys west of the Cascades in both Oregon and
California between 03Z and 06Z, with LIFR likely persisting through
Thursday morning. BTL

&&

.MARINE...Updated 105 AM PST Wednesday 4 January 2017...Gusty north
to northeast winds and steep seas will diminish late this morning.
Weak high pressure will build Friday and weaken Friday night. A
front will move onshore Saturday. This system will bring at least
small craft advisory level south winds to the area and gales are
possible. Behind the front...unsettled weather will persist through
Sunday. FB

&&

.PREV DISCUSSION... /Issued 319 AM PST Wed Jan 4 2017/

DISCUSSION...The edge of  the steady, more moderate, snowfall is
gradually making its way west to east, and as of this writing,
currently lies roughly along and parallel to the Josephine/Jackson
county line. This does not mean the end for the snow, as snow
showers will move in behind the line, and continue for many areas
through the morning and into the afternoon. Some light
accumulations are possible in the snow showers through today, but
will be small change compared to what we have seen in the past 24
hours. Winter weather headlines remain in place for virtually the
entire forecast area until 10 AM.

All snow should exit the area by Thursday morning, and the area will
remain dry under surface high pressure and ridging aloft.
Temperatures will be much colder for the remainder of the week, as
clearer skies and plenty of snow cover will allow for very efficient
overnight cooling. Some fog or low clouds in the valleys could
temper this cooling, and his is where the most uncertainty lies in
the forecast for the remainder of the week. More clouds would mean
warmer overnight lows, while clear skies could cause nighttime
temperatures to plummet drastically. A possible limit for fog
development will be the drier airmass expected to be in place, and
the snowpack, which could cause moisture to freeze out onto the snow
surface rather than form fog. Also, with very cold temperatures
reaching all the way down to the coastline, a Freeze Warning is
necessary for tonight into Thursday morning, and will likely be
needed again the following night.

The pattern will then change this weekend, with models depicting the
development of southwest flow over our area as a deep trough sets up
over the Eastern Pacific. This will produce an extended period of
moist onshore flow into early next week, along with higher snow
levels and warmer temperatures. As the first round of rain enters
the area, cold air trapped in the valleys, especially the smaller
and more sheltered locations, could result in precipitation starting
as freezing rain, but this will depend on timing, and temperature
differences of only a degree or two will make all the difference.
Models solutions are also showing the possibility for a potent wind
and rain storm as this trough finally pushes inland by the end of
the term. Also of concern will be the potential for an atmospheric
river event, which appears more and more likely with each model run.
Will need to keep an eye on this pattern as it develops, especially
in regards to hydro concerns due to heavy rain on any remaining
lower level snow. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 AM PST this morning for
     ORZ029>031.
     Winter Weather Advisory until 10 AM PST this morning ABOVE 500
     FEET for for ORZ022.
     Winter Storm Warning until 10 AM PST this morning for
     ORZ024-026.
     Freeze Warning from 10 PM this evening to 10 AM PST Thursday for
     ORZ021-022.
     Winter Weather Advisory until 10 AM PST this morning for ORZ025.
     Winter Storm Warning until 10 AM PST this morning for
     ORZ027-028.
     Winter Weather Advisory until 10 AM PST this morning for ORZ023.
     Winter Weather Advisory until 10 AM PST this morning for ORZ021.

CA...Winter Storm Warning until 10 AM PST this morning for
     CAZ084-085.
     Winter Storm Warning until 10 AM PST this morning for
     CAZ082-083.
     Winter Weather Advisory until 10 AM PST this morning BELOW 2500
     FEET for for CAZ080.
     Winter Storm Warning until 10 AM PST this morning ABOVE 2500
     FEET for for CAZ080.
     Winter Storm Warning until 10 AM PST this morning for CAZ081.

Pacific Coastal Waters...None.

In the hours before

Local storm report, Jan 4, 9:36 AM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
936 AM PST WED JAN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             1 S ADIN                41.19N 120.95W
01/04/2017  M3.0 INCH        MODOC              CA   TRAINED SPOTTER

            STORM TOTAL (48 HOURS) RECEIVED 10" OF SNOW.
            THE DURATION OF THE SNOW EVENT WAS 18 HOURS.

&&

BS
Local storm report, Jan 4, 9:43 AM PST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
943 AM PST WED JAN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       2 S GREENVIEW           41.52N 122.91W
01/04/2017  M8.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY SNOW EVENT WAS
            12 HOURS. THE REPORTED OBSERVER LOCATION WAS
            7 MILES WEST OF MONTAGUE.

&&

FB
Local storm report, Jan 4, 9:51 AM PST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
951 AM PST WED JAN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 WSW ALTURAS           41.49N 120.56W
01/04/2017  M8.0 INCH        MODOC              CA   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY SNOW EVENT WAS
            24 HOURS. THE REPORTED OBSERVER LOCATION WAS
            WEST SIDE OF TOWN.

&&

FB
Local storm report, Jan 4, 10:18 AM PST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1018 AM PST WED JAN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY SNOW       9 SSE SUMMER LAKE       42.86N 120.69W
01/04/2017  M15.0 INCH       LAKE               OR   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY SNOW EVENT WAS
            24 HOURS.

&&

BS
Local storm report, Jan 4, 10:44 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1044 AM PST WED JAN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 E WINCHESTER          43.29N 123.25W
01/04/2017  M2.0 INCH        DOUGLAS            OR   TRAINED SPOTTER

            . THE DURATION OF THE SNOW EVENT WAS 24
            HOURS.

&&

BS
Local storm report, Jan 4, 11:22 AM PST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1122 AM PST WED JAN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       4 SW WEED               41.37N 122.43W
01/04/2017  M7.5 INCH        SISKIYOU           CA   TRAINED SPOTTER

            LIQUID EQUIVALENT IS 1.21 INCHES. THE
            DURATION OF THE HEAVY SNOW EVENT WAS 24
            HOURS.

&&

BS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:52 AM PSTFreeze WarningMFRCoos, Curry, Douglas31 hr

Nearby

Freeze Warnings in Oregon, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.